I started my treatment plan and my acne is getting worse! What should I do?

Unfortunately, acne can sometimes get worse before improving. Comedones, or the small, firm, skin-colored bumps that are the precursor lesion of acne, can be “purged” by tretinoin and become quite inflamed before they resolve. Nevertheless, tretinoin is still the most effective medication for acne. If the worsening is mild, you should continue treatment and your acne will get better. 

If you experience a moderate-to-severe flare or feel your symptoms are different than described above, you should submit a follow-up visit with your dermatologist. Your doctor may prescribe an oral antibiotic to get you over this hump, or could prescribe a gentler topical treatment. As a reminder any visit costs are applied to future prescription orders.

Other acne medications typically do not cause acne flares. If you have noticed worsening of your skin and have just started treatment, please keep in mind that acne has its own natural fluctuations. While acne is mainly caused by genetic and hormonal factors, other factors such as diet, stress, and cyclical hormonal fluctuations also play a role. Eating a healthy diet, exercising regularly, and getting enough sleep are important.